Case report · 2026
Case report: severe serotonin syndrome after ayahuasca plus cough medicine
- Original title
- Severe Serotonin Syndrome With Acute Respiratory Failure Following Ayahuasca and Dextromethorphan Use: A Case Report.
- Authors
- Pack S, Ellett TR, Pham J, et al.
- Journal
- Cureus, 2026
- Molecules
- Ayahuasca, DMT
- Conditions
- Other
- Participants
- 1
- Evidence grade
- Very low
- Source
- Read the original paper
The question
What can happen when ayahuasca is taken along with common over-the-counter medicines that also act on serotonin?
What they did
Doctors describe one patient, a 46-year-old man, who drank ayahuasca over three days. Ayahuasca contains monoamine oxidase inhibitors (MAOIs, compounds that slow the breakdown of brain chemicals like serotonin) plus DMT. He then took over-the-counter dextromethorphan (a cough suppressant) and diphenhydramine (an antihistamine). He was assessed and treated in hospital.
What they found
He developed severe serotonin syndrome, a dangerous build-up of serotonin activity, and went into acute respiratory failure. He needed emergency intubation (a breathing tube) and intensive care. Treatment with intravenous benzodiazepines, oral cyproheptadine and supportive care led to rapid improvement: the breathing tube was removed on day 2 in intensive care, and he was discharged on hospital day 3. The authors say this is the first reported case of ayahuasca combined with over-the-counter dextromethorphan and diphenhydramine causing serotonin syndrome severe enough to stop normal breathing.
The fine print
This is one patient, so it cannot tell us how common or likely this reaction is. Other factors, such as exact doses and timing, are not fully verifiable in a single report. The abstract does not report drug testing results confirming what was taken. This summary is based on the abstract only.
What it means
The report is a reminder that ayahuasca’s MAOI content can interact dangerously with widely available medicines that affect serotonin, and that such reactions can become life-threatening.
Evidence grade: Very low. This is a single case report, which can flag a possible danger but cannot show how often it happens or prove cause and effect.
This summary is based on the study’s published abstract.